Do I need oestrogen; will I gain weight?
Q: I underwent hysterectomy in 1997 and was taking 0.625 mg of Premarin everyday for 4 years. Later, I was advised to reduce it to 5 days a week. Since, I did not have any problem of hot flushes, I reduced it to 3 days a week since last one month, but it has increased my weight by 2 Kg. Is it because of reduction in dosage of Premarin? I also have osteoarthritis. Should I increase Premarin again to 5 days a week. For Thyroid, I take Thyrox 50 everyday and my TSH test is normal. I also take Shelcal 500 once everyday.
A:In general, the lowest dose of oestrogen that can control your symptoms is what you need. The relationship between hormones and weight gain is very variable. Some would claim that oestrogens make them gain weight. I would encourage a healthy lifestyle, which includes exercise, healthy eating, small portions etc to maintain weight. Keeping up with your TSH levels is also important. Whenever you feel like, you can come off the oestrogens - try to do it. Oestrogens are now being implicated in many problems. I would strongly encourage you to continue your extra calcium for osteoporosis. You may want to talk to your doctor about other medicines to keep your osteoporosis from getting worse.